Health

/

Health & Spirit

Cause of disruptive bad taste in mouth is hard to pin down

By Keith Roach, M.D. on

DEAR DR. ROACH: I have talked to numerous doctors about my problem, but no one has an answer, and most don't take it seriously. I have a terrible taste in my mouth all the time. Sometimes it is bearable, but often it is so bad that it makes me gag and choke. The only way I can stand it is by sucking on sugar-free mints, but that also makes me sick to my stomach. I have been on dialysis for three and a half years. My kidney doctor says that this shouldn't cause the problem, but the time coincides with the bad taste. This is reducing the quality of my life in a huge way. -- J.S.

ANSWER: Bad taste in the mouth (we use the Greek term for "bad taste," which is "dysgeusia") can be caused by several diseases, as well as by medications. While it certainly is associated with people developing end-stage kidney disease, it is uncommon in people who are on dialysis. For some people, increasing the time on dialysis can help (either through more times per week or by more hours per time). Eating less protein has helped some people, too. The timing makes me suspicious, as it does you, but it's always wise to look at all of the possibilities.

I would check with your dentist, since dental issues are one common cause. Too much of some metals (chrome, zinc, lead, copper) and too little of another (zinc, again) can cause taste changes. Neurological problems, like Parkinson disease and multiple sclerosis, can cause it, but I have never seen someone have that as an initial symptom.

An ear/nose/throat doctor (otolaryngologist, also called a head and neck surgeon) would be a good resource.

DEAR DR. ROACH: My husband beat small cell lung cancer with chemo and radiation, but after a few months he was walking with a cane. A few months later, he had a walker; now, since December, he has been in a wheelchair. He has peripheral neuropathy. What can I do to help my husband? -- A.S.

ANSWER: When a new symptom arises in someone with cancer, the clinician should consider whether it is due to the cancer, due to the treatment or unrelated to either. All of these are possibilities for your husband.

Small cell lung cancer in particular is associated with what we call "paraneoplastic syndromes." These are clinical syndromes that are related to the cancer, but not directly due to the tumor. They often are associated with antibodies attacking different parts of the body, and the nervous system is a frequent target. Sometimes, the antibodies can be found in the blood. I would consider having a discussion with a neurologist who has expertise in paraneoplastic syndromes.

Treatment for the cancer is another likely possibility. I don't know what chemotherapy your husband received, but platinum-based chemotherapy is typical with small cell lung cancer, and is a very common cause of peripheral neuropathy. Radiation to the brain is not a usual cause of peripheral neuropathy.

If your husband does not have identifiable antibodies consistent with a paraneoplastic syndrome and did receive platinum chemotherapy, I would think that the chemo would be the likely cause, as his course is very consistent with this condition. Treatment to relieve symptoms is possible: An antidepressant drug, duloxetine, has been particularly helpful for some people. However, physical therapy may be the most effective treatment. You can find some help at www.foundationforpn.org.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.

(c) 2017 North America Syndicate Inc.

All Rights Reserved

 

Comments

blog comments powered by Disqus
 

Social Connections

Comics

Poorly Drawn Lines Dilbert Sarah's Scribbles Cul de Sac Doonesbury Dustin